Calcium channel blockers can be divided in two major groups: dihydropyridines and nondihydropyridines. The dihydropyridines (nifedipine, amlodipine, felodipine, nicardipine, nisoldipine, isradipine, and lacidipine) works mainly on the L-type calcium channels in the vasculature, and for that reason they are usually used for hypertension treatment. The nondihydropyridines (verapamil and diltiazem) work more on the L-type calcium channel in the myocardium, and therefore they are usually used as antiarrhythmics or against angina. The overdose of these medications (usually more than 5 to 10 times the regular dose) can lead to severe circulatory symptoms that may develop rapidly or slowly depending on the formulation ingested (extended release formulations can take more time to show their effects). A classic feature of this intoxication is the presence of an unusual combination for most intoxications: hypotension, bradycardia and hyperglycemia.
SIGNS AND SYMPTOMS:
The patients may present already in circulatory shock or with mild symptoms that deteriorate over time (extended-release medications).
SIGNS AND FINDINGS:
– Bradycardia (reflex tachycardia may occur with dihydropyridines)
– Hyperglycemia (inhibition of calcium-mediated insulin release). The hyperglycemia may help differentiate the CCB poisoning from the beta-blocker poisoning.
– PR interval prolongation/AV block or bundle-branch block
– Dizziness, lightheadedness or syncope
– Chest pain
– Peripheral edema
– Nausea and vomiting
ABC: Airway (consider intubation + MV), breathing and circulation (restore a good BP).
Activated charcoal: Better before 1h but still good between 1 to 4 hours (50g is the usual dose for adults). Orogastric lavage may be considered, or even whole bowel irrigation if the ingestion of extended release agents is suspected.
Consider using all below:
– Boluses of isotonic crystalloid (IV)
– Calcium salts (IV). How to use? Calcium gluconate 10%, 10 to 20mL in 10 minutes, that can be repeated up to 4 times every 20 minutes.
– Glucagon (IV): Has been shown to increase heart rate (5mg IV bolus that may be repeated twice with 10 minute intervals)
– High-dose insulin (IV): It is believed to increase inotropism. How to use? Bolus of 1 unit/kg of regular, short-acting insulin IV, followed by an infusion at 0.5 units/kg/hour IV that may be increased until the hypotension resolves, up to 2units/kg. If patient’s glycemia goes too low, consider glucose infusion as well.
– Vasopressor (norepinephrine). To maintain BP with a MAP goal of 65mmHg.
– Lipid emulsion therapy (IV): It is believed to turn the molecule ineffective and/or to provide the myocardium with fatty acids and improve its function. How to use? 1 to 1.5 mL/kg given over one minute of a 20 percent lipid emulsion solution. If no response, can be repeated up to three times
Atropine: If symptomatic bradycardia, 0.5 to 1mg IV every three minutes, to a maximum of 3mg.
Invasive treatments: Patients with bradycardia may need pacemaker. Intraaortic balloon or even cardiopulmonary bypass or extracorporeal membrane oxygenation may be considered in those with persistent circulatory collapse.
Patient must be observed and monitored for up to 36 hours for extended-release formulations.
Serum levels of: aspirin and acetaminophen.
Toxicology tests (urine/blood)
CONSULT A TOXICOLOGIST FROM THE AMERICAN ASSOCIATION OF POISON CONTROL CENTER to help with the management (1-800-222-1222).
SOURCES AND FURTHER READING:
- Treatment of Calcium-Channel–Blocker Intoxication with Insulin Infusion. Edward W. Boyer, M.D., Ph.D. Michael Shannon, M.D., M.P.H. N Engl J Med 2001; 344:1721-1722.
- High-dose insulin therapy in beta-blocker and calcium channel-blocker poisoning. Engebretsen KM1, Kaczmarek KM, Morgan J, Holger JS. Clin Toxicol (Phila). 2011. Apr;49(4):277-83.
- Calcium Channel Blocker Toxicity. Author: B Zane Horowitz, MD, FACMT; Chief Editor: Asim Tarabar, MD et al. Updated: Oct 21, 2015.
- Treatment for calcium channel blocker poisoning: a systematic review. St-Onge M, Dubé PA, Gosselin S, Guimont C, Godwin J, Archambault PM, Chauny JM, Frenette AJ, Darveau M, Le Sage N, Poitras J, Provencher J, Juurlink DN, Blais R. Clin Toxicol (Phila). 2014 Nov;52(9):926-44.